PHILADELPHIA - News articles containing misinformation about fentanyl - falsely suggesting that people can overdose and die from simply touching the synthetic opioid - are shared and spread far more widely on social media than stories that attempt to correct such myths, a new study from researchers at Northeastern University finds.
Fentanyl has approved medical uses as an anesthetic during surgery and an analgesic for severe pain. But an illicit form has been turning up in the heroin supply in cities like Philadelphia for the last several years. Stronger and cheaper than heroin, it was initially used to cut the less powerful drug, and contributed to skyrocketing overdoses among heroin users unaccustomed to fentanyl's potency.
Now, fentanyl has replaced most of the heroin supply in Philadelphia, and is present in most overdose deaths in the city.
"Fentanyl is scary enough without making stuff up. It's a highly potent drug, and the public health implications of fentanyl proliferation in the drug supply have been absolutely catastrophic," said Leo Beletsky, a professor of law and health sciences at Northeastern in Boston and lead author of the study published last week in the International Journal of Drug Policy.
But since fentanyl's emergence into the drug market, he said, law enforcement agencies, federal officials and credulous news outlets have spread the idea - refuted by addiction and toxicology experts as scientifically impossible - that a person can overdose from accidental, casual contact with fentanyl.
In 2019, an officer in Harrisburg searched a book bag containing an open Ziploc bag, crack cocaine, and a "wet napkin or paper," and then became pale and disoriented, with dropping oxygen levels, the Harrisburg Patriot-News reported. He was dosed with the overdose-reversing spray naloxone, and police officials characterized the incident as an "accidental opioid exposure."
In a follow-up article, experts pointed out that the incident likely wasn't driven by opioids, and said people who regularly come into contact with fentanyl - from drug dealers and distributors to nurses and doctors in surgical settings - are not overdosing from their casual contact with the drug.
In a 2017 article, experts told The Inquirer that, though just two to three milligrams of fentanyl would make most people stop breathing, that's only true if the drug found its way into the bloodstream.
"Fentanyl just isn't absorbed through skin into your blood quickly or efficiently enough to make this kind of dose possible from incidental contact," Andrew Stolbach, an emergency physician and medical toxicologist at Johns Hopkins University in Baltimore, told the paper.
The study looked at 551 news articles on the topic from 48 states, published between 2015 and 2019. Researchers categorized 506 as spreading misinformation about fentanyl: in other words, endorsing the idea that just touching or inhaling small amounts of fentanyl could cause overdose or death.